MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SF UNI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL® SF UNI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D131603
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 10/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.The device history record (dhr) for the lot number 30063588l has been reviewed and it was verified that the device was manufactured in accordance with documented specifications and procedures.Concomitant products: biosense webster, inc.Product - smartablate generator: catalog #: unknown, serial #: unknown.(b)(4).
 
Event or Problem Description
It was reported that a (b)(6) year-old male patient underwent an atrial flutter (afl) ablation procedure with a thermocool® sf uni-directional catheter and suffered cardiac tamponade requiring pericardiocentesis, medication and blood transfusion.During the procedure, while ablation was performed towards the annulus, a steam pop was heard.The power was at 35watts and smart ablate was running at 15ml/min as per recommendations.At the end of the procedure during the cti line ablation, cardiac tamponade was confirmed by ultrasound.Pericardiocentesis was performed to remove an unspecified amount of fluid from the pericardium.1 unit of blood and 1 unit of fresh frozen plasma (ffp) were administered.Medication (inotropes) was also administered.The procedure delayed for 30 minutes.Three days of extended hospitalization were required as a result of the adverse event.Patient¿s outcome is fully recovered with no residual effects.The physician thought the adverse event could have been related to patient¿s anatomy or to the biosense webster, inc.Catheter; however; he wasn¿t sure.No error messages were observed on any bwi equipment during the procedure.Transseptal puncture was not performed.The generator parameters included power control mode at 35 watts and a 999 seconds cut-off.The power did not titrate during the ablation.The overall time for ablation was approximately 5 minutes.The last ablation cycle time was approximately 1 minute.The catheter irrigation was set at 15ml/min.The patient received anticoagulant (heparin) during the procedure which was reverted when the tamponade occurred.Since this adverse event required medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it is to be considered serious and mdr reportable.The steam pop issue was assessed as not reportable.Steam pop is a normal physiological reaction of the tissue.
 
Additional Manufacturer Narrative
It was reported that a 57-year-old male patient underwent an atrial flutter (afl) ablation procedure with a thermocool® sf uni-directional catheter and suffered cardiac tamponade requiring pericardiocentesis, medication and blood transfusion.During the procedure, while ablation was performed towards the annulus, a steam pop was heard.The power was at 35 watts and smart ablate was running at 15 ml/min as per recommendations.At the end of the procedure during the cavotricuspid ishmus (cti) line ablation, cardiac tamponade was confirmed by ultrasound.Pericardiocentesis was performed to remove an unspecified amount of fluid from the pericardium.1 unit of blood and 1 unit of fresh frozen plasma (ffp) were administered.Medication (inotropes) was also administered.The procedure delayed for 30 minutes.Three days of extended hospitalization were required as a result of the adverse event.Patient¿s outcome is fully recovered with no residual effects.The device was visually inspected, and it was found in good conditions.Then, electrical test was performed on the catheter and it was found within specifications.No electrical malfunction was observed.Additionally, the catheter was tested on the generator and the temperature and impedance values were observed within specifications.Then, the irrigation and deflection test were performed, and it was found within specifications, the catheter was irrigating and deflecting correctly.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the adverse event remains unknown.The instruction for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.Manufacturer's reference #(b)(4).
 
Additional Manufacturer Narrative
The biosense webster, inc.Product analysis lab received the device for evaluation on november 27, 2018.Therefore, populated device available for evaluation?, is device returned to manufacturer? and date device returned to manufacturer.The product was visually inspected and appears to be in normal condition.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Manufacturer's reference # (b)(4).
 
Additional Manufacturer Narrative
It was noted on november 21, 2018 that follow up type: is hospitalization initial/prolonged was not selected in the initial report, however, extended hospitalization was required, therefore, this field has been updated accordingly.Manufacturer's reference # (b)(4).

Brand Name
THERMOCOOL® SF UNI-DIRECTIONAL CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key8095843
Report Number2029046-2018-02315
Device Sequence Number16863833
Product Code LPB
UDI-Device Identifier10846835009330
UDI-Public10846835009330
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P030031/S034
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/17/2021
Device Catalogue NumberD131603
Device Lot Number30063588L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2018
Initial Date Received by Manufacturer 11/21/2018
Supplement Date Received by Manufacturer11/21/2018
11/27/2018
01/15/2019
Initial Report FDA Received Date11/21/2018
Supplement Report FDA Received Date11/21/2018
12/19/2018
01/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age57 YR